Vol. 4, No. 1, 2011

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
Other MSP Journals
Global regularity for the Navier–Stokes equations with some classes of large initial data

Marius Paicu and Zhifei Zhang

Vol. 4 (2011), No. 1, 95–113

Chemin, Gallagher, and Paicu obtained in 2010 a class of large initial data that generate a global smooth solution to the three-dimensional, incompressible Navier–Stokes equation. The data varies slowly in the vertical direction — it is expressed as a function of εx3 — and it has a norm that blows up as the small parameter goes to zero. This type of initial data can be regarded as an ill prepared case, in contrast with the well prepared case treated in earlier papers. The data was supposed to evolve in a special domain, namely Ω = Th2 × v. The choice of a periodic domain in the horizontal variable played an important role.

The aim of this article is to study the case where the fluid evolves in the whole space 3. In this case, we have to overcome the difficulties coming from very low horizontal frequencies. We consider in this paper an intermediate situation between the well prepared case and ill prepared situation (the norms of the horizontal components of initial data are small but the norm of the vertical component blows up as the small parameter goes to zero). The proof uses the analytical-type estimates and the special structure of the nonlinear term of the equation.

Navier–Stokes equations, global well-posedness, large data
Mathematical Subject Classification 2000
Primary: 35B65, 35Q35, 76D99, 76N10
Received: 27 March 2009
Revised: 14 May 2010
Accepted: 1 September 2010
Published: 27 March 2011
Marius Paicu
Departement de Mathématique
Université Paris Sud
91405 Orsay Cedex
Zhifei Zhang
School of Mathematical Sciences
Peking University
100871 Beijing